G, an 88-year-old man with a diagnosis of vascular dementia, previous stroke and atrial fibrillation has been living at Shady Lane Care Home for the past six months.
Before this he was supported at home by his daughter D. and carers visiting four times a day.
G. is independently mobile.
He has moderate expressive dysphasia following his most recent stroke but is otherwise physically well. His cognition has been deteriorating for the past two years and although he is able to recognise his daughter and other close family members, he struggles with many activities of daily living such as washing and dressing.
G.’s current medication is Atorvastatin 20mg once a day, Sertraline 50mg once a day, Lansoprazole 15mg once a day and Edoxaban 30mg once a day.
He is compliant with his medicines and otherwise well.
His observations and recent blood investigations are normal.
Two weeks ago, G. fell and was admitted to the local DGH where he was found to have a urine infection. He was treated with antibiotics and returned to the care home 48 hours later. During his stay he fell twice on the ward; there was an incident with a member of staff which led to him receiving intramuscular Lorazepam.
Following this most recent discharge, D. G’s daughter met with the GP and the care home manager and expressed that she did not want her dad to be admitted to hospital again unless it was unavoidable.
In line with national guidance1, an Advance Care Plan (ACP) was created.
This stated that G. should avoid hospital transfer unless it was unavoidable.
Shortly afterwards, G. was found sitting on his bedroom floor. This, a potential unwitnessed fall (G could not provide details) resulted in him being taken by ambulance to the local emergency department.
This was not what D. had imagined when she had agreed to the ACP.
The following day, G. is back at Shady Lane, a little the worse for wear and D. asks how we can avoid her dad returning to hospital.
What do we do?
- Include falls and potential falls in the ACP – ‘G should not be admitted to hospital after a fall in the care home’
- Stop the Apixaban.
What are the likely consequences of these actions?
In my experience, it is most likely that, given local policies applicable to Shady Lane, written by ‘Head Office’, G. will be considered after an unwitnessed fall to have potentially experienced a head-injury whilst taking an oral-anticoagulant2 and transferred to the hospital for a scan.
It is also my experience that if a CT head scan is undertaken in the Emergency Department the outcome will be the same regardless of any radiological changes.
G. being 88 years old and living in a care home with dementia would not be a candidate for neurosurgery given the likelihood of a poor outcome, regardless of the presence or size of a subdural haematoma.
Each time G. falls this pattern is repeated.
G’s GP could stop the Edoxaban3 which would allow for a more straightforward management plan – reducing his transfers to hospital; this would however increase the likelihood of further strokes and potentially accelerate both his physical and cognitive decline.
When or if G. falls again a best interests’ decision could be taken to avoid hospital transfer; given the reality of current policies and procedures within care homes in the UK this is unlikely.
I have been struggling with this issue for years.
It is relatively easy if a person falls every day; on this basis you can make a risk-benefit decision to stop anticoagulation – although the evidence is opaque4; yet, if an individual were to fall once a week or once a month, what do we do? How is this weighed against their best interests?
Although I do not have figures, I estimate in my local Emergency Department, approximately one older person presents for an unnecessary, protocol-drive, un-person-centred review and CT scan each day.
Multiplied across the country, the numbers must be significant. The suffering great.
What can we do?
My proposal is that the NICE guidance is re-written to take into account the unique situations facing older people who are living with multi-morbidity and in particularly cognitive impairment in care home settings in the UK.
We should consider falls, after thorough assessment with all measures taken to minimise their occurrence (short of limiting autonomy) a consequence of the disease and not unexpected.
When I next experience a head injury, I hope to be transferred to our local CT scanner as quickly as possible; my experiences and expectations are however very different from those of G.
G. does not exist; neither does Shady Lane.
He is a fiction, a summary of many older people I have met over the years who have become victims of a system that does not fully understand the special needs of our most vulnerable patients.
(D’s estimated CHA2DS2-VASc score is 4, placing him at high-risk of future stroke)
4 Batey, Madelyn, et al. “Direct oral anticoagulants do not worsen traumatic brain injury after low-level falls in the elderly.” Surgery 164.4 (2018): 814-819.
5 Hagerty, Tracy, and Michael W. Rich. “Fall risk and anticoagulation for atrial fibrillation in the elderly: A delicate balance.” Cleve Clin J Med 84.1 (2017): 35-40.
6 Sutherland, N., et al. “Is Concern About Falling Preventing Appropriate Anticoagulation of Elderly Patients with Atrial Fibrillation? A Retrospective Cohort Study.” Heart, Lung and Circulation 27 (2018): S324-S325.
Title painting – The Disconnect in the Infinity of Neurodiversity. Artist Dr Emma Goodall